Lithium: Haven't been taking it as I should. Odd side effects
I haven’t been taking my lithium like I’ve been supposed to. I oversleep then it’s too late to take it. I’ve been weak, lost my appetite, headaches, body aches, chest feel funny, etc. I tested negative for both Covid and flu. So no it’s not that. My symptoms are worse at night with added hand and foot numbness and tight throat and heart races. Could it be my lithium? I’m supposed to take 600 mg a day. But I’ve Been forgetting. Help please.
Interested in more discussions like this? Go to the Mental Health Support Group.
I would like to add my welcome to Mayo Connect. I appreciate you posting your concern about Lithium and kidney problems. For many people with bipolar disorders, it does become difficult to weigh the benefits and risks of meds to treat this disorder. As you are a NP in the area of Psych, I'm probably not going to be telling you anything new, however, I do have one suggestion. If you have not already done so, I would encourage you to look into getting a genetic testing to see what meds might work the best for you.
I have a friend with a bipolar disorder who recently had this type of testing. There was a strange finding as a result of this testing. She was of all things very deficient in Folate/Folic Acid. The testing showed that her body did not metabolize folic acid. Her psychiatrist put her on a presciption based supplement that needed to be purchased from a compounding pharmacy. She has been only taking it for a few weeks now. so I can't report any dramatic changes that she has mentioned yet, however, she was glad to know of this nutritional deficiency. This genetic test also reveal a medication that could help her with sleep, which was helpful as well.
Have you had any genetic testing to see what meds, other than Lithium, might be helpful?
Hi, just to maybe help you out — I've been taking Lithium (Only the brand name of Lithobid) for 33+ years. The generic does not work for me. I seriously recommend taking it as prescribed, never forgetting to take it and always check with your Doctor before making any changes. I'm sure you know that Lithium levels can be monitored by a simple blood test that your doctor can determine if the dosage you are taking is correct for you. I have labs drawn every quarter to check my level. Some of your symptoms could be from your Lithium level of 600mg. Everybody is different and I take 300mg per day. It took a little while to adjust it down to 300mg. Personally, it does me such good, I would NEVER forget to take it (maybe only a couple of times in 33 years. Please check your symptoms with your Doctor–he/she should know how to adjust your med. God has cured me and I know HE loves you just as much. Sharon